Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 173, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 19, 2016, 7:49 PM CDT for Fayette County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 19, 2016, 7:49 PM CDT (00:49 UTC)
- Expired
- Oct 19, 2016, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Fayette County, IL
The radar
The Lincoln radar (KILX), 133 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 19, 8:02 PM CDT | TSTM WND DMG | St. Elmo, IL | 8 INCH DIAMETER LIMB DOWN IN ST. ELMO. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
121 WUUS53 KLSX 200049 SVRLSX ILC051-200130- /O.NEW.KLSX.SV.W.0173.161020T0049Z-161020T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 749 PM CDT WED OCT 19 2016 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS... * UNTIL 830 PM CDT. * AT 749 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VANDALIA... MOVING EAST AT 45 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... VANDALIA...ST. ELMO...BROWNSTOWN...AVENA AND ST. JAMES. THIS INCLUDES INTERSTATE 70 IN ILLINOIS BETWEEN EXITS 61 AND 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 3889 8913 3905 8917 3914 8881 3893 8881 TIME...MOT...LOC 0049Z 256DEG 38KT 3899 8903 HAIL...1.00IN WIND...<50MPH $$ KD
2 follow-up statements
483 WWUS53 KLSX 200100 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 800 PM CDT WED OCT 19 2016 ILC051-200130- /O.CON.KLSX.SV.W.0173.000000T0000Z-161020T0130Z/ FAYETTE IL- 800 PM CDT WED OCT 19 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL FAYETTE COUNTY... AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST. ELMO... MOVING EAST AT 45 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... ST. ELMO...BROWNSTOWN...AVENA AND ST. JAMES. THIS INCLUDES INTERSTATE 70 IN ILLINOIS BETWEEN EXITS 68 AND 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3892 8901 3905 8903 3914 8881 3893 8881 TIME...MOT...LOC 0059Z 256DEG 38KT 3902 8889 HAIL...1.00IN WIND...<50MPH $$ KD
485
WWUS53 KLSX 200121
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT WED OCT 19 2016
ILC051-200131-
/O.EXP.KLSX.SV.W.0173.000000T0000Z-161020T0130Z/
FAYETTE IL-
821 PM CDT WED OCT 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FAYETTE COUNTY WILL
EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3892 8901 3905 8903 3914 8881 3893 8881
TIME...MOT...LOC 0119Z 256DEG 38KT 3902 8889
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 7:12 PM CDT, 37 minutes earlier.
Area forecast discussion, Oct 19, 7:12 PM CDT, 37 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 712 PM CDT WED OCT 19 2016 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 324 PM CDT Wed Oct 19 2016 (Tonight) Focus tonight will be on convective trends. Believe the most focused and widespread area on convection will continue to be near the quasi- stationary 850-hPa warm front through the early overnight hours tonight. Have therefore shifted highest PoPs and heaviest QPF axis to the north more toward the I-44 corridor in MO. This convection should remain elevated in nature with the sfc boundary across the far southern CWA. With the elevated convection...large hail is the primary threat. Further to the south across southeast Missouri and far southwest Illinois...wind gusts in addition to large hail are both threats as convection along/south of the sfc front will likely be more surface based. Severe threat should wane by late evening as instability...both elevated and sfc-based...begins to fade to the southeast of the area. Maintained locally heavy rainfall mention just shifted the axis a bit further to the north tied to the highest PoPs. It has been dry this month and FFG values are high so it will take quite a bit of rain over a short period of time. Concern would be in training of convection which certainly could occur due to the quasi-stationary low-level baroclinic zone. Temperatures will be cooler tonight compared to the last several nights but still a bit above normal. Lows in the 50s for most areas are expected. (Thursday) Bulk of precipitation should have exited the CWA by Thursday morning but have schc-chc PoPs for showers into early afternoon for far southern and eastern sections of the CWA. Main story will be the much more fall-like look and feel to the day on Thursday. High temperatures are only expected to be in the low 60s across the area due to lingering cloud cover and strong CAA at low levels...certainly a big change from the upper 80s to low 90s of just a couple of days ago. Gosselin .LONG TERM... (Thursday Night through Next Wednesday) Issued at 324 PM CDT Wed Oct 19 2016 Any lingering precip will have moved out of the area as surface low moves east Thursday. Strong surface ridge builds eastward as low and cold front move out shifting winds to the northwest. The northwest flow as well as clearing behind the front will lead to cooler temps Thurs night. Temps to remain slightly below normal through Sat morning. There will be a slight warming trend as surface ridge progress furthr to the east and shifts wind become southerly. a weak cold front will move through the area Sun into Monday but this is expected to bring no precip and cold temps should stay north of the forecast area. The next chance of precip will be Wed as surface low moves in from the western plains. Walsh && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 707 PM CDT Wed Oct 19 2016 Showers and thunderstorms continue to develop and track northeast across forecast area, mainly affecting tafs along I-70 corridor through about 03z. Then taper off to showers through the overnight hours before ending around 08z-09z Thursday timeframe. Otherwise, VFR conditions outside of storms at KUIN and KCOU. Metro area tafs to see MVFR conditions linger through 13z-14z Thursday before lifting to VFR. As for winds, northeast winds to back to the north and remain northerly through rest of forecast period. SPECIFICS FOR KSTL: Showers and thunderstorms continue to develop and track northeast across metro area through about 03z Thursday. Then taper off to showers through the overnight hours before ending around 08z-09z Thursday timeframe. Otherwise, will see MVFR conditions linger through 13z-14z Thursday before lifting to VFR. As for winds, northeast winds to back to the north around 06z Thursday and remain northerly through rest of forecast period. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 19, 3:47 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAINT LOUIS MO 347 PM CDT WED OCT 19 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 347 PM CDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. WALSH
In the hours before
Local storm report, Oct 19, 5:51 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HEAVY RAIN 1 N PERSHING 38.60N 91.62W
10/19/2016 M1.25 INCH GASCONADE MO TRAINED SPOTTER
RAINFALL SO FAR TODAY.
&&
BYRDLocal storm report, Oct 19, 6:27 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 4 NW FREDERICKTOWN 37.61N 90.35W
10/19/2016 E1.00 INCH MADISON MO TRAINED SPOTTER
&&
MILLERLocal storm report, Oct 19, 6:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL BIXBY 37.67N 91.08W
10/19/2016 E0.50 INCH IRON MO PUBLIC
&&
MILLERLocal storm report, Oct 19, 6:40 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL JUNCTION CITY 37.57N 90.29W
10/19/2016 M1.75 INCH MADISON MO TRAINED SPOTTER
&&
MILLERLocal storm report, Oct 19, 6:47 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 W FREDERICKTOWN 37.56N 90.39W
10/19/2016 E1.00 INCH MADISON MO PUBLIC
NEAR OAK GROVE AND THE INTERSECTION OF HWY 72 AND HWY
D...RELAYED VIA THE COUNTY SHERRIFF
&&
MILLERLocal storm report, Oct 19, 6:55 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL AUXVASSE 39.02N 91.89W
10/19/2016 E0.50 INCH CALLAWAY MO PUBLIC
FACEBOOK REPORT
&&
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 11:20 PM CDT | Areal Flood Advisory | LSX | Monroe, Saint Clair | 4 hr |
| Oct 19, 11:39 PM CDT | Flash Flood Warning | LSX | Monroe | 8 hr |
| Oct 20, 12:22 AM CDT | Special Weather Statement | LSX | Macoupin | 38 min |
| Oct 20, 12:26 AM CDT | Special Weather Statement | LSX | Macoupin | 49 min |
| Oct 20, 4:08 AM CDT | Special Weather Statement | LSX | Madison | 52 min |
| Oct 20, 2:59 PM CDT | Frost Advisory | LSX | Adams, Brown, Pike | 17 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.